Kansas, 2020

Damaging Wind in Kansas, July 19, 2020

July 19, 2020 · NWS ICT · 1 event in 1 county or zone

Isolated severe thunderstorms moved across portions of southeast and south central Kansas on July 19th. An isolated wind gust was reported over the far eastern sections of our warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe thunderstorms moved across portions of southeast and south central Kansas on July 19th. An isolated wind gust was reported over the far eastern sections of our warning area. Otherwise, heavy rain and sub-severe weather was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 19, 6:13 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 19, 6:13 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
713 PM CDT Sun Jul 19 2020

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 333 PM CDT Sun Jul 19 2020

Midday surface analysis shows a stationary front draped across
northern and eastern Kansas, just to the north of the forecast area
early this afternoon. Additionally, a couple of MCVs are located in
the Kansas region today, one in the northeast corner of the state
and one in the southwest corner. These have already resulted in
scattered showers and thunderstorms in those respective areas
this afternoon.

Closer to home, latest satellite imagery shows that there has been
an uptick in cumulus development within the warm, moist airmass
across central, south central, and southeast Kansas. Dew points in
the low to mid 70s along with temperatures in the low to mid 90s
have resulted in dangerous heat indices again this afternoon in
far southeast Kansas where a heat advisory remains in effect for
the next several hours.

As the previous update mentioned, there will be some chances for
scattered thunderstorm development for the rest of the afternoon and
evening. Convective inhibition continues to weaken across the area
along with 1500-2000J/kg of MLCAPE within the warm sector. Weak
steering flow and diffuse boundaries make pinpointing the exact
locations and timing of any convective development very challenging,
however. Still think that the best chance for any storms this
afternoon/evening will be along the eastern fringes of the forecast
area in the Flint Hills or eventually southeast Kansas. However,
not very confident in this actually occurring given the
significant lack of support from short term or hi-res guidance,
which keeps most (if not all) of the precip east of the forecast
area through 00z.

This evening and overnight tonight, clusters of convection moving
east from the High Plains should result in a "second round" of
thunderstorms closer to the forecast area. Again, latest guidance
varies widely, however. Overall, feel confident that some locations
(particularly central Kansas) will see some scattered thunderstorm
activity, but the extent of the coverage remains to be seen. As a
result, lowered PoPs throughout the period to capture the
uncertainty and went with coverage instead of chance wording through
mid-morning tomorrow.

During the day tomorrow and tomorrow evening, a mid/upper trough
will swing across Kansas and support continued showers and
thunderstorms throughout much of the day, into the night, and
throughout the day on Tuesday. As a result, temperatures tomorrow
will be much cooler than in recent days, with highs expected to only
reach into the 80s and low 90s area-wide with only slight recovery
on Tuesday. Although a few strong to marginally severe storms
cannot be ruled out throughout the period, widespread severe
weather appears unlikely.

It should be noted that while confidence in coverage and specific
locations is low, flash flooding will be a concern in any storms
that do develop over the next few days. Using 700-300mb mean wind as
a proxy for storm motion, very week speeds could result in slow
moving or nearly stationary convection capable of producing very
high rainfall rates within a very moist environment containing
precipitable water values of 2+ inches. Depending on observed
rainfall amounts overnight tonight, flash flooding could become an
increased concern if additional rounds of heavy rain continue to
look probable for Monday and Tuesday, so this will be something to
keep an eye on through Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 333 PM CDT Sun Jul 19 2020

By mid-week, things begin to become much less active again as
mid/upper ridging settle in place across the central U.S. The GFS
does hint at some off-and-on thunderstorm chances throughout this
period, but for now will continue to favor the drier ECMWF and blend
of models which keep much of central, south central, and southeast
Kansas dry without much of a focus for convection. Temperatures
throughout the period will run right around their normal values for
mid- to end- of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 712 PM CDT Sun Jul 19 2020

Low confidence forecast the next 24 hours.

Thinking isolated to scattered thunderstorms will impact east-
central Kansas this evening in vicinity a stalled weak frontal
zone. Outflow from this activity may be able to progress far
enough south to impact Chanute sometime this evening, with an
attendant threat for hit-or-miss thunderstorms. Since this is low
confidence, did not include VCTS in Chanute TAF at this time.

Of somewhat higher confidence are thunderstorms moving southeast
off the High Plains, potentially impacting Great Bend, Russell,
and Salina toward midnight. Included VCTS for about 5 hours at
these sites to account for this threat. Thunderstorm activity
could eventually impact Wichita and Hutchinson by late tonight as
well, but confidence is low on this happening.

Additional isoalted to scattered thunderstorms are possible again
Monday, especially during the afternoon and evening, as an
approaching upper trough interacts with the current weak stalled
frontal zone.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  89  71  90 /  10  50  50  30
Hutchinson      70  87  69  89 /  20  60  50  20
Newton          71  87  69  89 /  20  60  60  30
ElDorado        72  88  70  89 /  20  50  50  40
Winfield-KWLD   72  91  72  91 /  10  30  40  30
Russell         68  87  67  89 /  30  50  60  20
Great Bend      68  88  68  89 /  30  50  50  20
Salina          70  85  69  90 /  30  70  70  30
McPherson       70  86  69  89 /  20  70  60  30
Coffeyville     74  92  73  90 /  30  30  30  20
Chanute         73  90  72  90 /  40  40  50  40
Iola            72  89  72  90 /  40  40  50  40
Parsons-KPPF    74  92  73  90 /  30  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ096-098>100.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jul 19, 3:25 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
425 PM CDT Sun Jul 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
425 PM CDT Sun Jul 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 105 degrees continue to be possible in southeast
Kansas for the rest of the afternoon and early evening. See the
latest Heat Advisory for details.

Isolated to scattered thunderstorms are possible for late this
afternoon and tonight. A few storms could produce small hail, gusty
winds of 40 to 60 mph, and heavy rainfall which could cause some
flooding problems.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of scattered to numerous thunderstorms are
expected for Monday through Wednesday morning. A few strong to
marginally severe storms are possible. Very heavy rainfall could be
the greater risk, with some flooding problems possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 19, 3:58 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Sun Jul 19 2020

KSZ070-192300-
Greenwood KS-
458 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...

* Until 600 PM CDT.

* At 457 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hamilton, or 11 miles northeast
  of Eureka...moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hamilton, Virgil and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3773 9596 3781 9613 3797 9625 3804 9596
TIME...MOT...LOC 2158Z 243DEG 7KT 3791 9610

KETCHAM
Special weather statement, Jul 19, 4:55 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT Sun Jul 19 2020

KSZ053-070-200000-
Greenwood KS-Chase KS-
555 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 700 PM CDT.

* At 553 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles southeast of Cottonwood
  Falls...moving southeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Greenwood and southeastern Chase Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3809 9656 3829 9650 3828 9636 3817 9636
      3817 9621 3801 9639 3809 9652
TIME...MOT...LOC 2255Z 309DEG 10KT 3819 9644

KETCHAM
Special weather statement, Jul 19, 6:02 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
702 PM CDT Sun Jul 19 2020

KSZ070-200045-
Greenwood KS-
702 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 745 PM CDT.

* At 700 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles west of Hamilton, or 14
  miles southwest of Madison...moving southeast at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Thrall and Eureka City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3790 9631 3808 9650 3808 9636 3815 9635
      3798 9618
TIME...MOT...LOC 0002Z 317DEG 12KT 3804 9638

KETCHAM
Special weather statement, Jul 19, 7:07 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Sun Jul 19 2020

KSZ072-200130-
Allen KS-
807 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 830 PM CDT.

* At 803 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Colony to near Bronson...and moving southeast at 10 to 20 mph.

Dime size hail and 55 mph winds are possible with these storms.

* Locations impacted include...
  Iola, La Harpe, Gas, Moran, Savonburg, Elsmore and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 9509 3773 9518 3803 9552 3804 9552
      3804 9508
TIME...MOT...LOC 0106Z 316DEG 15KT 3804 9536 3793 9507

KLEINSASSER
Special weather statement, Jul 19, 7:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
845 PM CDT Sun Jul 19 2020

KSZ070-200245-
Greenwood KS-
845 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 945 PM CDT.

* At 842 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Madison...moving southeast at
  10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison, Hamilton and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3817 9632 3817 9596 3794 9596 3794 9623
TIME...MOT...LOC 0144Z 326DEG 11KT 3813 9620

KETCHAM

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 19, 7:45 PM CST to 7:46 PM CST
Where
Allen County, 2.76 mi S of Mildred
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -95.170

A barn was blown over that was filled with livestock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903125.